A custom treatment plan is key for successfully tapering off opioids. If you have opioid use disorder, medication and therapy may be recommended, too.

When you live with constant and severe pain, your doctor may prescribe a pain reliever that belongs to a group of medications called opioids. These include:

  • codeine
  • morphine
  • oxycodone (Oxycontin)
  • hydrocodone

You might also be familiar with an opioid combo — a med containing an opioid and another pain reliever (like acetaminophen). Vicodin and Percocet are two well-known opioid combos.

While these medications are considered safe for short-term use, between 8 and 12% of people who are prescribed opioids for long-term use develop opioid use disorder (OUD).

This happens because, over time, your body becomes used to the med and you need a higher dose to get the same pain relief.

Your body may eventually become physically dependent on the medication, and when you stop taking it you can experience withdrawal symptoms and feel sick.

OUD is considered a serious chronic illness that may lead to overdose or even death if left untreated.

According to the Centers for Disease Control and Prevention (CDC), nearly 50,000 people died due to opioid overdose in 2019. About 28% of all opioid deaths were from taking prescription opioids, though we don’t know if these substances were prescribed or obtained illegally.

While the stats and information around OUD can feel scary, not everyone who takes opioids will develop a disorder.

Plus, whether you’re taking opioids for pain or have an OUD, there are ways to successfully stop using opioids.

If you want to stop using opioids for pain, you can work with a trusted healthcare professional to taper off the med slowly.

How should doses be decreased?

There are several ways to taper off opioids.

Your doctor will create a plan just for you so you’ll experience the least amount of withdrawal symptoms and less or none of the pain that caused you to take opioids in the first place.

In general, the CDC recommends you taper off medications at about 10% per week if you’ve only taken them for a short time.

Still, it’s best to discuss this with your doctor. Together, you can decide how much and how quickly to decrease your dosage.

How long does it take to taper off?

It can take several weeks or months to fully taper off opioids. The amount of time depends on several factors:

  • how long you’ve been taking opioids
  • the amount you’re taking daily
  • if you’re doing an inpatient or outpatient program

However, in 2018, a group of researchers found that creating a program based on those three factors alone didn’t guarantee a person would successfully taper off, and stay off, opioids.

Instead, they found that a successful recovery program involves:

  • slowly tapering off meds over 4 months
  • teaching the person why it’s good to reduce opioid use
  • keeping the person involved in the program and allowing them to help make decisions about tapering

Is it hard to taper off opioids?

It’s typically not easy to taper off opioids — but there are a variety of ways your doctor can help you do so safely.

In 2019, researchers studied alternative methods for outpatient programs. They found that wearing a monitoring device on your wrist could be a great way to monitor symptoms.

These devices use biosensors to regularly measure a variety of possible symptoms, such as:

  • anxiety
  • body temperature
  • goosebumps
  • joint or muscle aches
  • tremors
  • emotions

The key to tapering off well is to work closely with your treatment team. If you’re struggling at any point, it’s best to let your doctor know right away and have a conversation about what can be done.

According to a 2018 study, some healthcare professionals are even willing to increase your opioid dose temporarily if you’re having a hard time adjusting to a lower dose.

For those with opioid use disorder, it’s very likely you’ll receive a medication for opioid use disorder (MOUD). It will help you experience fewer cravings and withdrawal symptoms as you taper off opioids.

There are three MOUD approved by the Food and Drug Administration (FDA):

  • Buprenorphine (Sublocade) blocks the effects of opioids, reduces or eliminates withdrawal symptoms, and reduces opioid cravings.
  • Methadone (Dolophine, Methadose) blocks the effects of opioids, reduces or eliminates withdrawal symptoms, and reduces opioid cravings.
  • Naltrexone (Vivitrol) stops you from experiencing the blissful feeling that opioids can create.

According to the American Psychiatric Association, MOUD may be combined with counseling and behavioral therapy. In addition, you may also want to join a recovery support group, like Narcotics Anonymous.

How much do you taper off?

If you have OUD, your doctor will likely advise you to stop taking opioids entirely and start a MOUD like buprenorphine or methadone the same day.

You’ll want to regularly communicate with your treatment team throughout the process, so adjustments to your plan can be made as needed.

Do I need to taper off MOUD?

In the American Society of Addiction Medicine’s national practice guideline for the treatment of opioid use disorder, they state that there’s no time limit on the use of these medications.

Many people with OUD may take MOUD all their lives.

In fact, research shows that discontinuing MOUD like buprenorphine can significantly increase risk of future opioid misuse, overdose, and the need for emergency care services.

However, if you do wish to taper off MOUD, you’ll want to discuss this with your doctor or treatment team. They can provide you with close monitoring to prevent any negative effects.

And while naltrexone doesn’t need to be tapered off, methadone and buprenorphine do require tapering — though the rate and length of time will vary considerably.

Is it hard to taper off opioids?

It’s often not easy to taper off opioids, especially if you’ve used them for a long time. Certain withdrawal symptoms can make it more difficult.

However, MOUD — like methadone and buprenorphine — can reduce the intensity of your withdrawal symptoms.

Studies suggest that the best way to taper off opioids is to identify and treat the symptoms early.

Often, inpatient programs will ask participants to rate how they’re feeling on a scale. Your vital signs may also get checked every few hours.

But, there are problems with this method. The two main difficulties are:

  • There are too many types of scales available and they vary from program to program.
  • People tapering off opioids may not remember everything accurately, especially if they aren’t asked very frequently.

While it’s not likely you’ll taper off opioids without any symptoms, working with your treatment team and following a slow tapering program can drastically reduce symptoms.

The intensity of your withdrawal symptoms depends on several factors, including:

  • the type of opioid you’re taking
  • how long you’ve been taking the opioid
  • any other medical conditions you may have
  • your family history

When your withdrawal symptoms begin is based on the opioid you’re taking.

Doctors can typically predict this by looking at something called the half-life of the opioid. This is how long it takes for a medication to leave the body. After one half-life, 50% of the drug has been removed from the body.

For example:

  • The half-life of heroin is very short at about 3–5 hours, so you may begin experiencing withdrawal symptoms within 12 hours. These symptoms could last 1 to 3 days.
  • The half-life of methadone is much longer — up to 96 hours. You’ll probably begin having withdrawal symptoms 4 to 5 days later. These symptoms could last 7 to 14 days, or even a few weeks.

When you stop taking opioids, you may experience some symptoms. Symptoms are more likely to occur the longer you’ve been taking opioids.

Often, symptoms will make you extremely uncomfortable and some can be life-threatening.

This is why tapering off medications slowly and working with your treatment team is so important — it can drastically reduce the symptoms you experience.

The first symptoms of withdrawal may include:

Later on, you may experience:

  • abdominal cramping
  • diarrhea
  • dilated pupils
  • goosebumps
  • nausea
  • vomiting

The best way to manage an OUD is with MOUD and a trusted treatment team by your side.

If you don’t have OUD but want to stop taking an opioid, it can still help to work with your doctor to taper off the drug slowly. This will help you have fewer withdrawal symptoms.

Reaching out for counseling and behavioral therapy can help, but isn’t required for all treatment plans. And you may want to join a recovery support group to meet others who are going through the same thing.

Working closely with your doctor and following the plan you create is key to a successful recovery.

To learn more about how to stop taking opioids, or to find a treatment provider, check out the following resources: